Flood, Chippewa
- When
- March 29, 7:00 PM EST to March 30, 8:00 AM EST
- Where
- Chippewa forecast zone
- Reported by
- OFFICIAL NWS OBS.
The Pine River near Rudyard flooded due to an ice jam between Mackinac Trail and I-75. 3 feet was observed at Mackinac Trail, which established a new flood of record.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
The Pine River near Rudyard flooded due to an ice jam between Mackinac Trail and I-75. A river stage of 19.3 feet was observed at Mackinac Trail, which established a new flood of record. The old flood of record was 18.4 feet on March 30 1986. The river submerged the Prairie Road bridge west of Rudyard, along with several other roads and yards in the vicinity. Flooding also occurred in the Pickford area, where the Munuscong River rose out of its banks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 29, 4:08 PM EST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 408 PM EST MON MAR 29 2004 .SHORT TERM...ON THE CURRENT SURFACE MAP...997 MB LOW PRESSURE WAS OVER NORTHEASTERN ONTARIO WHILE 1029 MB HIGH PRESSURE EXTENDED ACROSS THE INTERMOUNTAIN WEST. WATER VAPOR LOOP SHOWED AN UPPER LEVEL LOW ACROSS WESTERN ONTARIO. VISIBLE SATELLITE LOOP INDICATED HIGH CLOUDS ACROSS THE EASTERN FORECAST AREA AND INSTABILITY CUMULUS ACROSS THE WESTERN SECTIONS OF THE AREA.THE MAIN SHORT TERM FOR TONIGHT IS CLOUD COVER. THE UPPER LEVEL LOW PRESSURE AREA DIGS SOUTHEAST TOWARD THE WESTERN GREAT LAKES REGION LATE TONIGHT. HOWEVER...BEST VORTICITY ADVECTION DOES NOT OCCUR UNTIL VERY LATE TONIGHT AND THIS IS CONFINED TO THE SOUTHWESTERN PORTION OF THE FORECAST AREA. SINCE THE BEST INSTABILITY WILL REMAIN TO OUR WEST...WILL NOT INCLUDE POPS OVERNIGHT. AS FAR AS CLOUDS GO...INSTABILITY CUMULUS WILL FADE AWAY LATE THIS AFTERNOON WITH LOW/MID CLOUDS NOT SPREADING INTO THE REGION FROM THE SOUTHWEST UNTIL MIDNIGHT OR SO (AS MEAN 900/700 RH INCREASES TO BETWEEN 75 AND 85 PERCENT). AS FAR AS LOWS GO...MOST SPOTS EXPECTED TO FALL OFF INTO THE 30S. .LONG TERM...MODELS ARE IN GOOD AGREEMENT WITH THE LARGEST DIFFERENCE BEING THE QPF AND CLOUD COVER WITH THE GFS HIGHER THAN THE ETA. PATTERN SLOWLY MOVING EASTWARD AS BLOCKING PATTERN IN THE WESTERN ATLANTIC REMAINS IN PLACE. MAIN ISSUES ARE CLOUDS...TIMING AND TYPE OF PRECIPITATION. TUESDAY AND TUESDAY NIGHT...UPPER LEVEL LOW TRACKS TO THE SOUTHEAST OVER SOUTHERN LAKE MICHIGAN AS THE SURFACE LOW REMAINS QUASI-STATIONARY OVER SOUTHERN OHIO. ANOTHER ROUND OF PRECIPITATION WILL MOVE WITH THE LOW AS WRAP AROUND MOISTURE KEEPS THE 850 TO 700 MB LAYER ABOVE 70 PCT RH. THE BIG QUESTION IS TIMING AND TYPE OF PRECIPITATION. WITH THE COLD FRONT STALLED OVER SOUTHERN ONTARIO AND THE DRY SLOT OVER NORTHEAST LOWER WILL PUSH THE PRECIPITATION TO START AROUND MIDDAY AS THE LOW LEVELS WILL HAVE TO MOISTEN SLIGHTLY. LIFT WILL BE LIMITED...BUT SOME INSTABILITY WILL BE PROVIDED BY THE COLD POOL ALOFT AND ALLOW SOME CU TO FORM WITH A BIT OF HEATING. AS FOR TYPE...WITH THICKNESS VALUES AND ALOFT TEMPERATURES FALLING EXPECT A MIX OF PRECIPITATION TYPES. FOR EASTERN UPPER AND EXTREME NORTHERN LOWER WILL SEE A COMBINATION OF RAIN AND SNOW AS MOST PARAMETERS INDICATE SNOW AND MODEL SOUNDINGS SHOW A VERY SHALLOW ABOVE FREEZING LAYER. FOR THE REST OF NORTHERN LOWER EXPECT MAINLY RAIN WITH SOME SNOW OVER THE HIGHER TERRAIN AREAS. ACCUMULATION OF LESS THAN ONE INCH WILL OCCUR TUESDAY NIGHT AS TEMPERATURES COOL AND FREEZING LEVELS ACROSS THE REGION DROP TO SEVERAL HUNDRED FEET AT BEST. BEST CHANCE FOR ACCUMULATION WILL BE ACROSS THE HIGHER TERRAIN OF NORTHERN LOWER DUE TO THE LOW SLIDING FURTHER SOUTH AND DRY AIR MOVING OVER EASTERN UPPER. WEDNESDAY AND WEDNESDAY NIGHT...BLOCKING PATTERN IN THE ATLANTIC BREAKS DOWN AS THE UPPER LEVEL HIGH WEAKENS AND THE LOW GETS EJECTED BY A KICKER. THIS WILL ALLOW A SLOW ACCELERATION TO THE EAST FOR THE CUT OFF LOW OVER THE EASTERN US. PRECIPITATION TYPE WILL CONTINUE TO BE A MIX AS THE COLDEST AIR FROM THE LOW WILL BE OVER THE AREA. 850 MB TEMPERATURES WILL BE NEAR -4C WITH THE 1000 TO 500 MB THICKNESS BELOW 534 DAM AND THE FREEZING LEVEL AT 3 KFT. AGAIN WITH LIMITED LIFT EXPECT RAIN AND SNOW...WHICH WILL TAPER TO CHANCE SHOWERS WEDNESDAY NIGHT. ACCUMULATIONS WILL BE LESS THAN ONE HALF INCH WITH THE BEST CHANCE AGAIN OVER HIGHER TERRAIN IN NORTHERN LOWER. QPF WILL REMAIN LOW AS DRY AIR CONTINUE TO TRY AND MOVE IN FROM THE NORTH. THURSDAY AND BEYOND...FEW CHANGES MADE TO THE FORECAST FOR THURSDAY AND BEYOND AS THE PATTERN SLOWLY BREAKS DOWN AND GETS MOVING AGAIN. PRECIPITATION WILL RETURN TO RAIN AND RAIN SHOWERS THURSDAY AND THE UPPER LEVEL LOW AND ASSOCIATED COLD POOL MOVE TO THE EAST. FOR THE WEEKEND ANOTHER UPPER LEVEL WAVE WILL MOVE THROUGH THE REGION...BUT WITH MOISTURE LIMITED AT THIS POINT HAVE GONE WITH A DRY WEEKEND WITH INCREASING CLOUDS ONLY DUE TO MORE MOISTURE. && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. && SULLIVAN/MJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 500 AM EST MON MAR 29 2004 MIZ008-015>036-041-042-301200- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD- 500 AM EST MON MAR 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JZ
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390167.